As the days of routinely prescribing penicillin for virtually every childhood infection or illness is over, amoxicillan has long been one of the favored substitutes. Although the high rate of allergies to penicillin, and it having the potential to lose its effectiveness from frequent use were two of the main reasons why many doctors began preferring other antibiotics, not only can these problems occur from the use of amoxicillan, the possibility of overdose is also present. If your child shows symptoms of amoxicillan overdose, your physician or pediatrician can recommend a change in dosage or a different medication.
Some of the symptoms of amoxicillan overdose in children are similar to those for adults. If your child is using amoxicillan, symptoms to be on the alert for include diarrhea, a change in his behavior, and disorientation. While many people do experience diarrhea from using antibiotics, you should consult your doctor if your child begins to have diarrhea that is either sudden, extreme, or both.
Irritability and agitation can occur if your child is taking too much amoxicillan. He may also become confused. These symptoms are usually easy to recognize when they have not been present in your child prior to using antibiotics. Although they may be a little more difficult to pinpoint if your child is an infant, staying alert to these kinds of changes can help you to see if a problem exists.
Amoxicillan overdose in children can show in skin rashes. This, too, is noticeable if it has not been present before. Amoxicillan overdose can also lead to convulsions. If you have noticed any of these symptoms in your child while he is using amoxicillan, he should be seen by a doctor. You should not try to regulate the dosage yourself, or take him off the medication without your doctor’s advice.
There are a number of ways to reduce the possibility of complications from amoxicillan. First, and most important, is to only give this medication to your child when it is prescribed by your physician or pediatrician, and be sure to follow the instructions for dosage. Even if time and money are a factor, you should never be tempted to purchase any medication for your child online, to give him someone else’s medication, or to use medication which has been left over from a prior illness. If there is any unused medication, it should be discarded.
If your child’s doctor advises amoxicillan for your youngster’s condition, it is essential to let him know if your child has any allergies, and if he is taking any other medication. These points can prevent allergic reactions, as well as drug interactions. You should also be sure that you or another responsible adult is in charge of the medication, and for giving it to your child. A youngster should never be allowed to take medication on his own, without adult supervision. Medication should also never be left where it is accessible to children. These few precautions can go a long way in guarding your child’s health and preventing accidental overdose.